Alabama, 2019

Flood and Damaging Winds in Alabama, August 13 to 14, 2019

August 13 to 14, 2019 · NWS HUN · 13 events in 4 counties and zones

Strong to severe thunderstorms developed in southwestern portions of middle Tennessee during the early evening hours and dropped south into northwest and north central Alabama by mid to late evening. This resulted in numerous reports of wind damage in northwest Alabama/Shoals area, including trees being knocked down and some structural damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Strong to severe thunderstorms developed in southwestern portions of middle Tennessee during the early evening hours and dropped south into northwest and north central Alabama by mid to late evening. This resulted in numerous reports of wind damage in northwest Alabama/Shoals area, including trees being knocked down and some structural damage. Thunderstorms further east produced damage in Decatur in Morgan County. Up to 17,000 residents lost power for several hours due to the thunderstorms in Limestone County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 13, 5:35 PM CST, 40 minutes earlier.

Area forecast discussion, Aug 13, 5:35 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
635 PM CDT Tue Aug 13 2019

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 305 PM CDT Tue Aug 13 2019

Dew points have begun to mix out into the low to mid 70s, although
heat indices remain in the triple digits with MSL, HSV, and DCU
reaching 110, verifying the excessive heat warning and heat advisory
that remains in effect until 6 pm.

A deck of cumulus clouds has developed across the region with a few
showers and thunderstorms to our north and east. Surface analysis
shows a localized area of surface convergence (remnant outflow
boundary) draped from the Cumberland Plateau extending southwest
through Tupelo, also indicated on satellite imagery with some
agitated cumulus. Although these updrafts quickly produce orphan
anvils and then dissipate, the cap is expected to break within the
next hour or two with scattered thunderstorms becoming more numerous
later this afternoon and evening.

A shortwave trough will continue to track through the Ohio Valley
this evening and overnight, with an associated low and surface trough
axis extending from the mid-Mississippi Valley and into northeast
TX. This pre-frontal trough will be one focus for thunderstorm
development, as well as the "true" cold front just behind it in
OK/AR. Overall timing has not changed with the anticipated broken
line of storms moving into the area. The area of higher 700 mb winds
has drifted slightly farther south than previously anticipated,
further increasing the chances for strong to severe thunderstorm
winds late this afternoon through the evening. The primary threat
will be damaging wind gusts of 50-60 mph. Additionally, a boundary-
parallel component to the mean steering flow will introduce a threat
of training storms, which may lead to isolated flash flooding.

The strongest storm activity is expected to end shortly after
midnight, with lingering showers and an isolated thunderstorm
possible until daybreak. Overcast skies and moisture from the storms
will prohibit low temperatures from dropping below the mid 70s
overnight.

.SHORT TERM...(Wednesday through Thursday)
Issued at 305 PM CDT Tue Aug 13 2019

Drier air finally arrives behind the front as high pressure filters
southward from the Northern Plains. While normally this would provide
a little more relief, we are still looking at high temperatures in
the upper 80s to low 90s Wednesday and Thursday, near average for
this time of year. What will help is the lower dew points dropping
into the mid 60s on Thursday, which will help the air feel slightly
less muggy. Otherwise, expect mostly clear skies with light north
winds between 5 and 10 mph each afternoon.

.LONG TERM...(Thursday night through Monday)
Issued at 305 PM CDT Tue Aug 13 2019

On a big picture, large scale troughing will be in place over the
greater CONUS at the start of the extended period. A seemingly
permanent upper ridge that was in place from the Desert SW to the
southern Plains will weaken and move off of the Baja coast. Mid to
high latitude blocking over the northern Pacific basin, as well as a
series of upper polar lows across Nunavut and the Davis Strait will
help keep a mean troughing pattern established over the lower-48.

At the surface, a frontal boundary that passed across the area
Tuesday night should be draped along the Gulf coast during Thu/Fri.
This boundary in the late week should become more diffuse as it
drifts northward, partially in response to high pressure moving from
the mid Mississippi Valley to Mid Atlantic seaboard by the weekend. A
return southerly flow rounding the high, will bring more moisture to
the Tennessee Valley, and return shower and thunderstorms chances
beginning next week. Troughing over the lower-48 should relax
somewhat early next week, as upper ridging reestablishes itself over
the Desert SW.

Despite a passage of the frontal boundary, daily high/low
temperatures will remain on the warm to hot side (with heat index
values rising into the 100-104 degree range this weekend. Somewhat
lower values are expected for the next work week with more clouds
than sun and higher rain chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 635 PM CDT Tue Aug 13 2019

A line of strong shra/tsra is moving south across srn mid TN and will
move into north AL within the next hr. These storms may affect the
two main terminals btwn 01-03Z, and may result in vrb winds gusting
25-30kt along with reduced cigs/vis. Any lingering shra/tsra should
then taper off later this evening, with VFR conds prevailing thru the
remainder of the TAF period. Sfc winds are xpcted to turn more to the
north near 8-10kt Wed morning, following the passage of a weak front.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 9 PM CDT this evening for ALZ008>010-016.

     Excessive Heat Warning until 9 PM CDT this evening for ALZ001>007.

TN...Heat Advisory until 9 PM CDT this evening for TNZ076-096-097.

&&

NEAR TERM...30
SHORT TERM...30
LONG TERM...RSB
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 13, 3:21 PM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
421 PM CDT Tue Aug 13 2019

ALZ001>010-016-TNZ076-096-097-141100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
421 PM CDT Tue Aug 13 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Dangerous Heat Index values over 110 degrees are likely to continue
through the remainder of the afternoon period. An Excessive Heat
Warning is now in effect through 9 PM CDT for most areas along and
west of the Interstate 65 corridor. A Heat Advisory remains in effect
for southern middle Tennessee into northeast Alabama, including
Cullman County.

Scattered to numerous thunderstorms will also be possible late this
afternoon into the evening hours. Some of these storms may be severe
with gusty winds of 50 to 60 MPH and locally heavy rainfall. The
threat for thunderstorms will end shortly after midnight Wednesday
from north to south.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated thunderstorms will be possible Sunday through the beginning
of the work week.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible tonight.

In the hours before

Special weather statement, Aug 13, 5:17 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Huntsville AL
617 PM CDT Tue Aug 13 2019

TNZ076-096-097-140000-
Franklin TN-Moore TN-Lincoln TN-
617 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR MOORE...LINCOLN AND FRANKLIN
COUNTIES UNTIL 700 PM CDT...

At 617 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tullahoma to near Shelbyville to near
Lewisburg to near Pulaski. Movement was southeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Winchester, Fayetteville, Lynchburg, Decherd, Estill Springs, Cowan,
Ardmore, Huntland, Petersburg and Tims Ford Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3539 8628 3538 8625 3534 8624 3533 8620
      3536 8616 3534 8603 3529 8592 3522 8586
      3499 8587 3499 8684 3526 8683 3525 8675
      3531 8668 3533 8660 3537 8659 3536 8649
      3532 8642 3535 8641 3536 8633 3541 8626
TIME...MOT...LOC 2317Z 318DEG 19KT 3543 8623 3545 8645 3545 8671 3525
8696

AMP

The radar

The Northeast Alabama radar (KHTX), 44 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 13, 6:15 PM CST
Where
Madison County, 0.89 mi SE of Hazel Green
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Broadcast Media
Coordinates
34.920, -86.570

A large tree was knocked down in Hazel Green.

Thunderstorm Wind, Lauderdale

When
August 13, 7:46 PM CST
Where
Lauderdale County, 1.82 mi NE of Jacksonburg to 0.85 mi SSE of St Florian
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.901, -87.651

Trees and power lines were knocked down in St. Florian at CR 323 north of Kasmeier and at the intersection of CR 138 and CR 314.

Thunderstorm Wind, Lauderdale

When
August 13, 7:48 PM CST
Where
Lauderdale County, 0.69 mi S of Killen
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.860, -87.530

Several trees were knocked down around the Killen area. A sign at a McDonalds restaurant along Highway 72 sustained damage. Time estimated by radar.

Thunderstorm Wind, Colbert

When
August 13, 8:01 PM CST
Where
Colbert County, 0.57 mi W of Tuscumbia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.730, -87.710

Several trees were knocked down around Tuscumbia. Fencing was knocked over and unspecified damage was reported at an apartment complex. Time estimated by radar.

Thunderstorm Wind, Colbert

When
August 13, 8:01 PM CST
Where
Colbert County, Muscle Shoals
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
34.750, -87.670

A large tree was knocked down into a home in Washington Park producing significant damage.

Thunderstorm Wind, Colbert

When
August 13, 8:01 PM CST
Where
Colbert County, 0.26 mi NW of Tuscumbia
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
34.732, -87.704

A large portion of roofing from a downtown Tuscumbia building was torn off by high winds and knocked onto and damaged a vehicle on the next street over (5th Street).

Thunderstorm Wind, Lauderdale

When
August 13, 8:20 PM CST
Where
Lauderdale County, 0.57 mi E of North Florence
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.830, -87.670

Several trees were knocked down around the Florence area.

Thunderstorm Wind, Lauderdale

When
August 13, 8:25 PM CST
Where
Lauderdale County, 1.95 mi SSE of Johnson Xrds
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.943, -87.739

Trees and power lines were knocked down at 19660 CR 8. A tree was knocked down on CR 7.

Thunderstorm Wind, Morgan

When
August 13, 8:33 PM CST
Where
Morgan County, 0.73 mi S of Decatur
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
34.609, -86.981

A large 100 year old oak tree was uprooted onto a 1903 home at 722 Ferry Street in Decatur.

Thunderstorm Wind, Lauderdale

When
August 13, 8:36 PM CST
Where
Lauderdale County, 3.15 mi WSW of Murphy Xrds
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.960, -87.930

Trees were knocked down in Waterloo at CR 14 and CR 146.

Thunderstorm Wind, Lauderdale

When
August 13, 8:36 PM CST
Where
Lauderdale County, 3.15 mi WSW of Murphy Xrds
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.960, -87.930

Trees were knocked down in Waterloo at 5399 CR 8.

Thunderstorm Wind, Lauderdale

When
August 13, 8:40 PM CST
Where
Lauderdale County, 1.13 mi E of Oliver
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.820, -87.230

Trees were knocked down along Riverfront Road.

Flood, Lauderdale

When
August 13, 9:29 PM CST to August 14, 4:00 AM CST
Where
Lauderdale County, 1.13 mi E of Central Hgts to 0.32 mi ENE of Central Hgts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.900, -87.760

Water over the roadway at 6891 County Road 6 in Lauderdale County near Florence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851485, 851486, 851487, 851488, 851489, 851496, 851490, 851491, 851492, 851493, 851494, 851495, 851675.